CSN Login
Members Online: 19

Tamoxifen side effects and alternatives

madsters1
Posts: 120
Joined: Oct 2011

Umm... I'm just sitting here in my "chemo scarf" counting the days til my hair grows back and I'm reading on some of these posts that Tamoxifen makes your hair thin!! What?! No way am I dealing with this ever again! Is this a common and significant side effect? If so, what are some alternatives? I start rads in the next couple of weeks and then hormone therapy for five years. Does the nightmare ever end????

Frankie Shannon
Posts: 457
Joined: Oct 2011

Not every one has this side affect every one acts different once i cut my hair short it stop shedding.
Frankie

Penny67's picture
Penny67
Posts: 65
Joined: Sep 2011

I agree with you about when does this nightmare end! I also was reading the side effects of tamoxifen and noticed the hair thinning as one of them. I finished chemo on December 14 and I am just starting to get enough hair to look like I got a very short buzz cut. The unfortunate thing is it is coming in salt and pepper. I never had much grey before-you can see from my picture what my hair color was. I too miss my old hair and just want to look normal and feel normal again although I'm wondering if that will ever be possible. I am dealing with the 24 pound weight gain from chemo and the chemo induced menopause. Every week I go in and get weighed after my rads and I gain at least a pound or too. This is sooooo frustrating as I never had a weight problem before and now it seems I will have a messed up metabolism forever!

I do have a friend taking tamoxifen because she tested positive for the BRCA gene-never had cancer and her hair is as thick as ever.

gee-gee
Posts: 2
Joined: Feb 2012

Oh Penny, I'm right there with you. I finished chemo Oct 15,2011 and finished Rad Dec 22.2011. I formed neuropathy caused by chemo 5 wks after last chemo. The most painful thing I've ever have had. It is in both hands. Started out numb and tingling then went to severe pain. Up all night with it. The pain has subsided somewhat after 2 months but still dealing with the numb and tingling asleep feeling. My hands are extremely weak. Every pill they have given me for this i have had very severe side effects. I'm still contemplating whether to take the tamoxifen or not. I'm scared to death of the side effects. I do a lot of praying everyday. God Bless

Marcia527's picture
Marcia527
Posts: 2731
Joined: Jul 2006

I took Tamoxifen for 9 months and did not have the hair thinning side effect.

SIROD's picture
SIROD
Posts: 2116
Joined: Jun 2010

Hi,

Tamoxifen is a very good hormonal therapy drug to help keep recurrences away if your ER+ PR+. All drugs have side effects, each person's experience is unique.

I was on Tamoxifen for 4+ years and my side effects were hot flashes, weight gain, endometrium thickening, lost of libido. I did not have hair thining. I do have thick hair.

I have read that some women do have thinning hair. This can happen with aromatase inhibitors too. I believe it is due to the lack of estrogen.

This might not happen to you, so it is worth a try.

"Does the nightmare ever end?" For stages 0-3 it should end unless you progress, then treatment never ends though one can have a break now and then. I have been on this journey for 17 1/2 years. Though 70% or better will go on to experience a cancer free live, everyone becomes a hostage to the disease. By this I mean, stage 0-3 always wonders with each backache, headache, shortness of breath, cough, pain on the right side if it means the cancer is back. Often it is just that, a backache, headache and etc. So your always aware of waiting for the other shoe to drop. Stage IV always worries with each scan, did it progress and can I cope with another new treatment. When I was NED between 2nd & 3rd recurrences, I can honestly say, it was not always on my mind every single day. I swallowed a pill (Arimidex) but, didn't think of cancer all the time. So the answer is yes and no.

Best wishes with radiation and with Tamoxifen should you decide to try it.

Doris

missingtexas's picture
missingtexas
Posts: 146
Joined: Jul 2010

Strangely, I agree with Sirod...;)
Side effects are just that, side effects. Every side effect is listed. Nausea medicine lists nausea as a side effect. What does that tell you? My hair is thicker than it EVER was. Crazy thick...every haircut, my stylist thins it...seriously. Hot flashes...for a few months, I had them off and on...that's it. I've been on 20mg for 13 months. My doctor has explained "Tamoxifen is what will keep you from recurrance." To me, it's a no-brainer. I have researched and looked into the technical stuff but the bottom line is for me, the type of cancer, and my age etc, I never questioned it. Your situation may be different but my OPINION is I wouldn't base your decision on something you have no idea will even happen.

helen e's picture
helen e
Posts: 222
Joined: Sep 2009

Once I cut my hair short It stopped falling out. It was bad, my husband said it looked like sasquatch took a shower there was so much hair left in the drain. Don't miss it falling out and being all over my clothes. Hope this helps.

Helen

disneyfan2008
Posts: 5259
Joined: Oct 2010

I did not have chemo...but I have been on tamoxfin for 4 yrs..I have overly THICK hair and still have it..after 4 yrs post meno I started to bleed-I had hystertomy in May 2011! (thickening of uterus) Pre surgery I had internal ultrasound followed by D & C each tiime..

I wish you the best in your treatments..

Denise

JuJuBeez's picture
JuJuBeez
Posts: 332
Joined: Apr 2010

I have been on Tamoxifen since 8/10. I haven't gained weight, just seems harder to lose it. I haven't lost lots of hair at once, but it seems like my part is 'wider' than it used to be. So now I just part on the other side and keep my hair shorter on top so it doesn't part. I do get hot flashes, leg cramps, bone pain (but my Vit D is LOW too), and crazy eczema or something on the top of my right hand and right foot that won't go away. The worst for me lately is fatigue and pain. My left arm hurts from my shoulder to my finger tips. I have an appt for that next week. I think I may need some PT for nerve issues. I just automatically blame Tamoxifen for anything weird that shows up.

Marcia527's picture
Marcia527
Posts: 2731
Joined: Jul 2006

I developed eczema on my hand after I stopped Tamoxifen. Have had it for over five years. What helps is using lotion after cleaning hands and drinking a cup of green tea a day. I still have it but it's better.

TraciInLA's picture
TraciInLA
Posts: 1829
Joined: Jul 2009

My hair grew back from chemo in 2009 the same texture and thickness (baby fine, but lots of it) as it's been all my life, and hasn't changed a bit on Tamoxifen. Been on it 2 years, 3 months, and counting....

I'm 43, and nowhere near menopause, so don't have any perimenopausal hormone changes going -- don't know if that has anything to do with whether or not one might have problems with hair thinning?

Traci

Rague
Posts: 3257
Joined: Aug 2009

There is no time that menapause (or peri-menapause) hits - we are all different. Or what 'symptoms' will be. I was 44 when natural menapause happened. For me, just 2 periods that were very light and then none. No health issues - just stopped and never any hot flashes or other issuees. That was 21 years ago and still have had no gyn issues.

Susan

carkris's picture
carkris
Posts: 4505
Joined: Aug 2009

I have been on tamoxifen for a year and a half. My hair is still wavy. It has not thinned and I have normally thin hair. I have gained weight which i am not thrilled about. My hot flashes are managable. My joint aches are better. still cant get onthe ground and get up easily. This hormone therapy is very important. My doc saysmore important than chemo. I was also afraid.....

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network